Iowa, 2020

Hail in Iowa, August 31, 2020

August 31, 2020 · NWS FSD · 1 event in 1 county or zone

An elevated thunderstorm developed on the combined boundary of a cold front and outflow from earlier night convection. A strong updraft congealed and resulted in spotty large hail from northeast Nebraska into northwest Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An elevated thunderstorm developed on the combined boundary of a cold front and outflow from earlier night convection. A strong updraft congealed and resulted in spotty large hail from northeast Nebraska into northwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 31, 3:02 AM CST, 35 minutes earlier.

Area forecast discussion, Aug 31, 3:02 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
402 AM CDT Mon Aug 31 2020

.SHORT TERM...(Today and Tonight)
Issued at 401 AM CDT Mon Aug 31 2020

Showers and isolated thunder continue this morning behind the
passing cold front, with some stratus as well. Satellite imagery
shows the clearing line across central SD, and expect this and the
showers/iso thunder to work east through the morning. High pressure
will work into the area from the west and slowly slide to the east
through the day today, keeping winds mostly light and variable.
Expect plenty of sunshine this afternoon with temperatures in the
70s and low humidity (thanks again to the aforementioned cold
front and northwesterly flow).

For tonight, isolated showers/virga are possible for far southern
SD, northeastern NE into northwestern IA, thanks to a disturbance
passing to the south coupled with a mid level wave/vorticity and
weak 850mb WAA aligning in our area. However, confidence in shower
potential is low given the marginal ingredients and amount of dry
air below 700mb. Otherwise, expect lows tonight in the lower to
mid 50s.

.LONG TERM...(Tuesday through Sunday)
Issued at 401 AM CDT Mon Aug 31 2020

High pressure lingers to the east of the region on Tuesday, with a
bit breezier conditions thanks to better mixing and a bit of an
increasing pressure gradient. Temperatures remain fairly close to
average for Tuesday.

Mid week sees a bit of ups and downs. Wednesday will be warmer with
WAA at 850mb paired with southerly flow ahead of the next frontal
passage. Expect highs Wednesday to be in the 80s to near 90.
Conditions will be breezy on Wednesday as well, again thanks to
the mixing potential and tight pressure gradient near the front.
Although still some model variation in timing, overall expect the
front to pass through sometime very late Wednesday through
Thursday morning. Timing of the front will have an impact on highs
for Thursday, but currently expect highs again in the 70s. Winds
remain breezy behind the front, tapering off through the night
Thursday into Friday. Unfortunately for those looking for rain,
this frontal passage is lacking moisture, so don't expect much (if
any) precip.

High pressure and northwesterly regime return for the end of the
week and the weekend. The ups and downs continue as well, with
another warm up in store by Saturday. Highs climb back into the
80s to near 90 with more WAA ahead of the next cold front moving
through Saturday night/Sunday. Kept the precipitation chances
scattered per the NBM for the time being; however, models do hint
that this system may be lacking moisture as well, so this will
need to be refined as the weekend approaches. Breezy conditions
are expected with the front. Cooler conditions for the latter half
of the weekend behind the cold front.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1157 PM CDT Sun Aug 30 2020

Primary thunderstorm activity expected to remain north/east of TAF
sites, but additional showers/isolated thunder and an area of MVFR
stratus will build east behind a cold front during the pre-dawn
hours. This will be accompanied by north-northwesterly wind gusts
of 25-35kt for 2-3 hours, largely prior to daybreak.

Winds gradually subside through the remainder of the day, with
VFR conditions then expected after 13-15Z, as surface ridge works
east through southeast SD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...SG
LONG TERM...SG
AVIATION...JH
Hazardous weather outlook, Aug 30, 8:58 PM CST, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
958 PM CDT Sun Aug 30 2020

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-010300-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
958 PM CDT Sun Aug 30 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

A few thunderstorms will linger tonight, mainly north of Interstate
90. Severe weather is no longer expected with these storms, though
brief heavy rain and small hail will be possible.

Northerly winds will increase for a few hours behind a cold front.
Occasional gusts of 35 to 45 mph will be possible, especially in
areas west of Interstate 29.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 31, 12:50 AM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
150 AM CDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     HAIL             IONA                    43.92N 95.78W
08/30/2020  M1.50 INCH       MURRAY             MN   PUBLIC

&&
Local storm report, Aug 31, 3:23 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
423 AM CDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 AM     HAIL             PONCA                   42.56N 96.71W
08/31/2020  E1.75 INCH       DIXON              NE   EMERGENCY MNGR

&&

The radar

The Sioux Falls radar (KFSD), 104 km away, was scanning. The volume nearest the first event began at 09:36 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Plymouth

When
August 31, 3:37 AM CST to 3:39 AM CST
Where
Plymouth County, Merrill
Measured
1 in hail
Reported by
Social Media
Coordinates
42.720, -96.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917358.